Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 10
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Hill, Robin K. 2016. What an Algorithm Is. Philosophy & Technology, Vol. 29, Issue. 1, p. 35.

    Baroni, Pietro Cerutti, Federico Dunne, Paul E. and Giacomin, Massimiliano 2013. Automata for infinite argumentation structures. Artificial Intelligence, Vol. 203, p. 104.

    Andrea, Cantini 2009. Logic from Russell to Church.

    Peters, Paul Evan 2009. Encyclopedia of Library and Information Sciences, Third Edition.

    Koppl, Roger 2008. Computable Entrepreneurship. Entrepreneurship Theory and Practice, Vol. 32, Issue. 5, p. 919.

    Gotz, Ignacio L. 1999. TEACHING, COMPROMISE, AND RISK. Educational Theory, Vol. 49, Issue. 4, p. 515.

    Vinnikov, Victor 1999. We shall know: Hilbert’s apology. The Mathematical Intelligencer, Vol. 21, Issue. 1, p. 42.

    1997. Handbook of Analysis and Its Foundations.

    White, I. 1988. The limits and capabilities of machines-a review. IEEE Transactions on Systems, Man, and Cybernetics, Vol. 18, Issue. 6, p. 917.

    1959. A Study in the Philosophy of Science.


An informal exposition of proofs of Gödel's theorems and Church's theorem

  • Barkley Rosser (a1)
  • DOI:
  • Published online: 01 March 2014

This paper is an attempt to explain as non-technically as possible the principles and devices used in the various proofs of Gödel's Theorems and Church's Theorem.

Roman numerals in references shall refer to the papers in the bibliography. In the statements of Gödel's Theorems and Church's Theorem, we will employ the phrase “for suitable L.” The hidden assumptions which we denote by this phrase have never been put down explicitly in a form intelligible to the average reader. The necessity for thus formulating them has commonly been avoided by proving the theorems for special logics and then remarking that the proofs can be extended to other logics. Hence the conditions necessary for the proofs of Gödel's Theorems and Church's Theorem are at present very indefinite as far as the average reader is concerned. To partly clarify this situation, we will now mention the more prominent of these assumptions.

I. In any proof of Gödel's Theorems or Church's Theorem, two logics are concerned. One serves as the “logic of ordinary discourse” in which the proof is carried out, and the other is a formal logic, L, about which the theorem is proved. The first logic may or may not be formal. However L must be formal. Among other things, this implies that the propositions of L are formulas built according to certain rules of structure.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

I.Alonzo Church , An unsolvable problem of elementary number theory, American journal of mathematics, vol. 58 (1936), pp. 345363.

III.S. C. Kleene , General recursive functions of natural numbers, Mathematische Annalen, vol. 112 (1936), pp. 727742.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *